Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 9, NWS Newport/Morehead City, NC

May 25, 20175 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 25, 2017, 4:21 PM EDT for 5 counties in North Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 4:21 PM EDT (20:21 UTC)
Expired
May 25, 2017, 5:00 PM EDT
In force
39 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Beaufort County, NC, Dare County, NC, Hyde County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:25 PM EDTHAIL 1Pantego, NCPUBLIC REPORTED DIME TO QUARTER SIZED HAIL IN PANTEGO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS52 KMHX 252021
SVRMHX
NCC013-055-095-177-187-252100-
/O.NEW.KMHX.SV.W.0009.170525T2021Z-170525T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
421 PM EDT THU MAY 25 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Northwestern Mainland Dare County in eastern North Carolina...
  Northwestern Mainland Hyde County in eastern North Carolina...
  Southeastern Washington County in eastern North Carolina...
  Northeastern Beaufort County in eastern North Carolina...
  Tyrrell County in eastern North Carolina...

* Until 500 PM EDT

* At 420 PM EDT, a severe thunderstorm was located near Belhaven, or
  19 miles south of Plymouth, moving northeast at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Williamston, Belhaven, Alligator, Ponzer, Columbia, Creswell and
  Pantego.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3609 7617 3588 7595 3547 7664 3561 7679
TIME...MOT...LOC 2020Z 229DEG 42KT 3559 7665 

HAIL...1.00IN
WIND...<50MPH
 
$$

11
1 follow-up statement
973 
WWUS52 KMHX 252039
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
439 PM EDT THU MAY 25 2017

NCC013-252049-
/O.CAN.KMHX.SV.W.0009.000000T0000Z-170525T2100Z/
Beaufort NC-
439 PM EDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAUFORT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3609 7617 3588 7595 3567 7647 3579 7656
TIME...MOT...LOC 2039Z 237DEG 31KT 3580 7646 

$$

NCC055-095-177-187-252100-
/O.CON.KMHX.SV.W.0009.000000T0000Z-170525T2100Z/
Mainland Dare NC-Mainland Hyde NC-Washington NC-Tyrrell NC-
439 PM EDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHWESTERN MAINLAND DARE...NORTHWESTERN MAINLAND HYDE...
SOUTHEASTERN WASHINGTON AND TYRRELL COUNTIES...

At 439 PM EDT, a severe thunderstorm was located 10 miles southeast
of Roper, or 16 miles east of Plymouth, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Williamston, Alligator, Columbia and Creswell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3609 7617 3588 7595 3567 7647 3579 7656
TIME...MOT...LOC 2039Z 237DEG 31KT 3580 7646 

HAIL...1.00IN
WIND...60MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:45 PM EDT, 36 minutes earlier.

Area forecast discussion, May 25, 3:45 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
345 PM EDT Thu May 25 2017

.SYNOPSIS...
High pressure will pass to the south Friday and Saturday. A
frontal boundary will move south into the region Saturday night
and become stationary through Tuesday morning, when it will
move off the coast. Another front will move in Wednesday and
become stationary across the area.

&&

.NEAR TERM /Tonight/...
As of 330 PM Thursday...Latest sfc analysis is showing the sfc
low over the Ohio, meanwhile a sfc trough over the central NC.
An mid-upper vort max will become negatively tilted as it moves
across Eastern NC this afternoon. Even though, dewpoints are
in 50s/ low 60s, but with strong upper level forcing and mid
levels becoming very cold enough to cause steep lapse rates
aloft to trigger scattered showers and thunderstorms. SPC
continues to keep our region in a Marginal Risk for severe
storms, but think if any thunderstorms to become strong it will
be isolated. Main threat will be gusty winds and hail.

Latest radar returns are showing isolated to scattered showers
and thunderstorms developing across E NC. Storms will weaken
and diminish with the lack of heating and vort max lifting
northeast tonight. The sfc low over Ohio will finally lift
northeast overnight, as high pressure builds in from the south.
Expect overnight lows in the upper 50s to around 60 degree
inland to mid/upper 60s south coast and Outer Banks under partly
cloudy to mostly clear skies.

&&

.SHORT TERM /FRIDAY/...
As of 330 PM Thurs...Weak high pressure will build in from the
south through Saturday. Expect mostly sunny skies and much
warmer weather. Low level thicknesses are supporting MOS
guidance with high temps in the low 80s inland and upper 70s
along the beaches.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
As of 245 PM Thursday...Unsettled weather due to a stalled front
over the region will continue through early next week. Another
front will approach the area next Thursday.

.Friday night through Sunday...After a dry Friday night, weak
low pressure will move along the NC/VA border Saturday into
Saturday night as the mid-level ridge weakens and weak H5
shortwaves cross the region. A chance of precipitation will
occur mainly across the northern counties late Saturday into
Saturday night. As the weak boundary moves south and stalls on
Sunday, scattered showers and a few thunderstorms will continue
over most of the area on Sunday. H8 temps will support a rather
warm weekend, especially inland with highs into the lower 90s
with mid 80s along the coast.

Sunday Night through Tuesday...Deep moisture will linger across
the CWA through early next week with a stalled boundary over the
southern part of NC. Scattered showers and thunderstorms will
continue and will continue with 30-40 pct PoP through the
period. Temperatures will be slightly cooler with most of our
CWA north of the boundary with highs mid 80s and lows mid 60s.

Tuesday night through Wednesday night...Weak ridging will build
in from the west shunting any precipitation to near or just off
the coast. Temperatures will be a degree or two cooler with
highs mid 80s and lows in the low/mid 60s.

Thursday...Scattered showers and thunderstorms return,
especially later in the day, as another slow-moving cold front
enters the area from the west.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term /through tonight/
As of 1255 pm Thu...High confidence of VFR conditions will
persist through most of the TAF period. Cold front has pushed
off the coast this morning...leading to scattered clouds around
5kft. Expect scattered clouds through most of the day with BKN
ceiling as an mid-upper level vort max crosses Eastern NC. This
will result in scattered showers and thunderstorms, a few of
which could be severe with gusty winds and hail. SW winds 10-15
knots with gusty winds up to 25 knots. Any convection will end
early this evening with skies becoming clear late tonight. Winds
will diminish to around 10 knots and continue through the
overnight. VFR conditions will continue Friday with SW winds
around 10 knots gusting to 20 knots.

Long Term /Fri Night through Tues/
As of 245 PM Thursday...VFR conditions are expected Friday night
and Saturday with weak mid-level ridging in place. Occasional
MVFR ceilings and vsbys will then be possible starting Saturday
night and continuing into Tuesday as a weak frontal boundary
stalls over the region with scattered showers and a few embedded
thunderstorms.

&&

.MARINE...
Short Term /Tonight and Friday/
As of 330 pm Thurs. Latest buoy obs are showing SW winds 15-25
with gusts up to 30 knots. Seas are 6 to 10 ft south of Oregon
Inlet with the highest over the southern waters, meanwhile 3 to
5 ft north. Southwest winds will continue 15-25 knots with
occasional gusts up to 35 knots (occasional gale gusts) south of
Cape Hatteras as the pressure gradient tightens. Winds will
start to decrease early Friday morning (before sunrise), then
becoming West 15-20 knots Friday afternoon. Seas will be 7 to
11 ft south of Oregon Inlet and 4 to 6 ft north tonight and
overnight. Seas will subside 4 to 6 ft Friday afternoon. No
change to current small craft advisories now in effect.

Long Term /Fri Night through Tues/
As of 245 PM Thursday...Seas will gradually fall below 6 feet
over the central waters Friday night with improving and
relatively quiet marine conditions for most of the upcoming
week. With upper ridge offshore and a weak boundary impacting
inland areas, expect winds to continue SW at 10-15 knots with
occasional gusts to 20 knots, especially during the evening
hours over the next several days. Per latest local NWPS/SWAN and
Wavewatch, seas should range from 2-5 feet through the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     098-103-104.
MARINE...Small Craft Advisory until 7 PM EDT this evening for AMZ136-
     137.
     Small Craft Advisory until 2 PM EDT Friday for AMZ135.
     Small Craft Advisory until noon EDT Friday for AMZ130-131-150.
     Small Craft Advisory until 11 PM EDT Friday for AMZ152-154.
     Small Craft Advisory until 9 PM EDT Friday for AMZ156-158.

&&

SYNOPSIS...BM
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...CTC
AVIATION...CTC/BM
MARINE...CTC/BM
Hazardous weather outlook, May 25, 4:15 PM EDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
415 PM EDT Thu May 25 2017

NCZ095-098-104-262015-
Carteret-Onslow-Outer Banks Hyde-
415 PM EDT Thu May 25 2017

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms are possible this afternoon and evening. An isolated
severe thunderstorm is possible with the main threats being hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-262015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
415 PM EDT Thu May 25 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Thunderstorms are possible this afternoon and evening. An isolated
severe thunderstorm is possible with the main threats being hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-262015-
Outer Banks Dare-
415 PM EDT Thu May 25 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Thunderstorms are possible this afternoon and evening. An isolated
severe thunderstorm is possible with the main threats being hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 2:37 PM EDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
237 PM EDT THU MAY 25 2017

NCZ092>095-098-251930-
Onslow-Craven-Jones-Pamlico-Carteret-
237 PM EDT THU MAY 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...NORTHEASTERN ONSLOW...CENTRAL CARTERET AND
SOUTHERN PAMLICO COUNTIES...

At 236 PM EDT, a strong thunderstorm was located near Maysville, or
12 miles northeast of Piney Green, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
New Bern, Havelock, Merrimon, Maysville, Neuse Forest, Cherry Branch
Ferry Terminal, Arapahoe and Minnesott Beach.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3474 7717 3490 7726 3520 7658 3493 7641
TIME...MOT...LOC 1836Z 246DEG 32KT 3486 7713

5
Special weather statement, May 25, 3:33 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
333 PM EDT THU MAY 25 2017

NCZ090-092-093-095-098-252030-
Onslow-Craven-Jones-Duplin-Carteret-
333 PM EDT THU MAY 25 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...CENTRAL ONSLOW...SOUTHEASTERN DUPLIN AND WEST
CENTRAL CARTERET COUNTIES...

At 333 PM EDT, a strong thunderstorm was located near Maple Hill, or
11 miles northeast of Burgaw, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Jacksonville, New Bern, Havelock, New River Station, Half Moon,
Pumpkin Center, Piney Green, Camp Lejeune Center, Swansboro,
Maysville and Richlands South.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3472 7768 3472 7781 3506 7702 3481 7688
      3458 7762
TIME...MOT...LOC 1933Z 246DEG 38KT 3464 7776

5
Special weather statement, May 25, 3:53 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
353 PM EDT THU MAY 25 2017

NCZ046-080-081-093-094-252100-
Craven-Beaufort-Mainland Hyde-Tyrrell-Pamlico-
353 PM EDT THU MAY 25 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MAINLAND HYDE...NORTH
CENTRAL CRAVEN...CENTRAL BEAUFORT...SOUTH CENTRAL TYRRELL AND
NORTHEASTERN PAMLICO COUNTIES...

At 353 PM EDT, a strong thunderstorm was located 8 miles southwest of
Goose Creek State Park, or 10 miles south of River Road, moving east
at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Washington, Belhaven, Sladesville, Ransomville, Ponzer, Swindell
Fork, Scranton, Fairfield, Swan Quarter Ferry Terminal, Aurora Ferry
Terminal, Goose Creek State Park, Bayview Ferry Terminal and Aurora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3538 7617 3525 7704 3548 7711 3565 7626
TIME...MOT...LOC 1953Z 255DEG 33KT 3536 7698

11
Special weather statement, May 25, 4:10 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
410 PM EDT THU MAY 25 2017

NCZ029-044-079-080-252115-
Greene-Beaufort-Martin-Pitt-
410 PM EDT THU MAY 25 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE...NORTHERN
PITT...CENTRAL MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 410 PM EDT, a strong thunderstorm was located 8 miles northwest of
Farmville, moving east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Greenville, Williamston, Farmville, Robersonville, Pitt Greenville
Airport, Fountain, Parmele, Walstonburg, Everetts, Falkland and
Beargrass.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3593 7703 3589 7702 3589 7704 3586 7704
      3586 7701 3588 7697 3573 7690 3554 7778
      3559 7780 3576 7752 3580 7747 3581 7742
      3583 7739 3582 7735 3587 7735 3594 7713
      3593 7712 3593 7709 3594 7705
TIME...MOT...LOC 2010Z 251DEG 34KT 3566 7773

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:37 AM EDTSpecial Weather StatementMHXJones, Onslow38 min
May 25, 3:40 AM EDTSpecial Weather StatementMHXWashington35 min
May 25, 2:37 PM EDTSpecial Weather StatementMHXPamlico53 min
May 25, 3:33 PM EDTSpecial Weather StatementMHXOnslow57 min
May 25, 3:53 PM EDTSpecial Weather StatementMHXBeaufort67 min
May 25, 4:05 PM EDTSpecial Marine WarningMHX85 min
May 25, 4:10 PM EDTSpecial Weather StatementMHXMartin65 min
May 25, 4:12 PM EDTCoastal Flood AdvisoryMHX6 hr
May 25, 4:36 PM EDTSpecial Marine WarningMHX54 min
May 25, 5:12 PM EDTSpecial Marine WarningMHX48 min
May 25, 5:22 PM EDTSpecial Weather StatementMHXPitt53 min
May 25, 5:29 PM EDTSpecial Marine WarningMHX46 min
May 25, 5:39 PM EDTSpecial Weather StatementMHXDare36 min
May 25, 5:53 PM EDTSpecial Weather StatementMHXDare, Tyrrell67 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.